Advertisement

Communications in Mathematical Physics

, Volume 360, Issue 1, pp 271–305 | Cite as

Hölder Regularity of the 2D Dual Semigeostrophic Equations via Analysis of Linearized Monge–Ampère Equations

  • Nam Q. Le
Article
  • 63 Downloads

Abstract

We obtain the Hölder regularity of time derivative of solutions to the dual semigeostrophic equations in two dimensions when the initial potential density is bounded away from zero and infinity. Our main tool is an interior Hölder estimate in two dimensions for an inhomogeneous linearized Monge–Ampère equation with right hand side being the divergence of a bounded vector field. As a further application of our Hölder estimate, we prove the Hölder regularity of the polar factorization for time-dependent maps in two dimensions with densities bounded away from zero and infinity. Our applications improve previous work by G. Loeper who considered the cases of densities sufficiently close to a positive constant.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ambrosio L., Colombo M., De Philippis G., Figalli A.: Existence of Eulerian solutions to the semigeostrophic equations in physical space: the 2-dimensional periodic case. Commun. Partial Differ. Equ. 37(12), 2209–2227 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Benamou J.D., Brenier Y.: Weak existence for the semigeostrophic equations formulated as a coupled Monge–Ampère/transport problem. SIAM J. Appl. Math. 58(5), 1450–1461 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Brenier Y.: Polar factorization and monotone rearrangement of vector-valued functions. Commun. Pure Appl. Math. 44(4), 375–417 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Caffarelli L.A.: Interior \({W^{2,p}}\) estimates for solutions to the Monge–Ampère equation. Ann. Math. 131(1), 135–150 (1990)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Caffarelli L.A.: Some regularity properties of solutions of Monge–Ampère equation. Commun. Pure Appl. Math. 44(8-9), 965–969 (1991)CrossRefzbMATHGoogle Scholar
  6. 6.
    Caffarelli L.A.: The regularity of mappings with a convex potential. J. Am. Math. Soc. 5(1), 99–104 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Caffarelli L.A.: Boundary regularity of maps with convex potentials. Commun. Pure Appl. Math. 45(9), 1141–1151 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Caffarelli L.A., Gutiérrez C.E.: Properties of the Solutions of the Linearized Monge–Ampère equation. Am. J. Math. 119(2), 423–465 (1997)CrossRefzbMATHGoogle Scholar
  9. 9.
    Cordero-Erausquin D.: Sur le transport de mesures périodiques. C. R. Acad. Sci. Paris Sér. I Math. 329(3), 199–202 (1999)MathSciNetCrossRefzbMATHADSGoogle Scholar
  10. 10.
    Cullen M.A.: Mathematical Theory of Large-Scale Atmosphere/Ocean Flow. Imperial College Press, London (2006)CrossRefGoogle Scholar
  11. 11.
    Cullen M., Feldman M.: Lagrangian solutions of semigeostrophic equations in physical space. SIAM J. Math. Anal. 37(5), 1371–1395 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Cullen M., Gangbo W.: A variational approach for the 2-dimensional semi-geostrophic shallow water equations. Arch. Ration. Mech. Anal. 156(3), 241–273 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    De Philippis G., Figalli A.: \({W^{2,1}}\) regularity for solutions of the Monge–Ampère equation. Invent. Math. 192(1), 55–69 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    De Philippis G., Figalli A., Savin O.: A note on interior \({W^{2, 1+\varepsilon}}\) estimates for the Monge–Ampère equation. Math. Ann. 357, 11–22 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Figalli A.: The Monge–Ampère Equation and Its Applications. Zurich Lectures in Advanced Mathematics. European Mathematical Society (EMS), Zürich (2017)CrossRefzbMATHGoogle Scholar
  16. 16.
    Figalli, A.: Global Existence for the Semigeostrophic Equations via Sobolev Estimates for Monge–Ampère, CIME Lecture Notes. Springer (to appear)Google Scholar
  17. 17.
    Gilbarg D., Trudinger N.S.: Elliptic Partial Differential Equations of Second Order. Springer, New York (2001)zbMATHGoogle Scholar
  18. 18.
    Grüter M., Widman K.O.: The Green function for uniformly elliptic equations. Manuscr. Math. 37(3), 303–342 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Gutiérrez C.E.: The Monge–Ampère Equation. Progress in Nonlinear Differential Equations and their Applications, vol. 44. Birkhaüser, Boston (2001)Google Scholar
  20. 20.
    Han, Q., Lin, F.H.: Elliptic Partial Differential Equations, Courant Lecture Notes in Mathematics, 2nd edn., vol. 1. Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI (2011)Google Scholar
  21. 21.
    Le N.Q.: Remarks on the Green’s function of the linearized Monge–Ampère operator. Manuscr. Math. 149(1), 45–62 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Le N.Q.: Boundary Harnack inequality for the linearized Monge–Ampère equations and applications. Trans. Am. Math. Soc. 369(9), 6583–6611 (2017)CrossRefzbMATHGoogle Scholar
  23. 23.
    Loeper G.: On the regularity of the polar factorization for time dependent maps. Calc. Var. Partial Differ. Equ. 22(3), 343–374 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Loeper G.: A fully nonlinear version of the incompressible Euler equations: the semigeostrophic system. SIAM J. Math. Anal. 38(3), 795–823 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Maldonado D.: On the \({W^{2,1+\epsilon}}\) -estimates for the Monge–Ampère equation and related real analysis. Calc. Var. Partial Differ. Equ. 50, 94–114 (2014)CrossRefGoogle Scholar
  26. 26.
    McCann R.J.: Polar factorization of maps on Riemannian manifolds. Geom. Funct. Anal. 11(3), 589–608 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Murthy M.K.V., Stampacchia G.: Boundary value problems for some degenerate-elliptic operators. Ann. Mat. Pura Appl. 80, 1–122 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Schmidt T.: \({W^{2, 1 +\varepsilon}}\) estimates for the Monge–Ampère equation. Adv. Math. 240, 672–689 (2013)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Tian G.J., Wang X.J.: A class of Sobolev type inequalities. Methods Appl. Anal. 15(2), 263–276 (2008)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Trudinger N.S.: Linear elliptic operators with measurable coefficients. Ann. Scuola Norm. Sup. Pisa (3) 27, 265–308 (1973)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Wang X.J.: Some counterexamples to the regularity of Monge–Ampère equations. Proc. Am. Math. Soc. 123(3), 841–845 (1995)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsIndiana UniversityBloomingtonUSA

Personalised recommendations